MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123144
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530)
Date of Event 12/18/2019
Type of Reportable Event Malfunction
Event or Problem Description
*us legal mdl* it was reported that, after a bhr construct had been implanted on (b)(6) 2009, the plaintiff experienced pain, limited mobility, extensive metallosis and adverse local tissue reaction.A revision surgery was performed on (b)(6) 2019 to treat this adverse event.During surgery, the cup was found to be in good position and well fixed, so the surgeon decided not to explant it.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that hip revision surgery was performed.During the revision, the bhr head was removed.The bhr cup remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr head and bhr cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.The bhr cup met manufacturing specifications at the time of production.No concessions were identified that could have contributed to this issue.A non-conformance was identified for the castings inspection procedure paperwork for the bhr head.However, all supporting documents confirm that this was an acceptable product when released.Review of the product instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The clinical information provided, of the pain, limited mobility, and adverse local tissue reaction in the hip may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
FEMORAL HEAD 44MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11891193
Report Number3005975929-2021-00282
Device Sequence Number1389884
Product Code NXT
UDI-Device Identifier03596010552419
UDI-Public3596010552419
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/30/2013
Device Catalogue Number74123144
Device Lot Number08EW17074
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/12/2021
Supplement Date Received by Manufacturer06/23/2021
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date06/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;